Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Miami, FL
NWS Miami, FL issued this severe thunderstorm warning at Aug 18, 2003, 1:31 PM EDT for Miami-Dade County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 1:31 PM EDT (17:31 UTC)
- Expired
- Aug 18, 2003, 2:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Miami, FL
- Area
- Counties, with a storm outline in the text
County Miami-Dade County, FL
The radar
The Miami radar (KAMX), 12 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 5.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1897 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMFL 181731 SVRMIA FLC086-181830- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIAMI FL 129 PM EDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL MIAMI-DADE COUNTY IN SOUTHEAST FLORIDA * UNTIL 230 PM EDT * AT 129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOMESTEAD WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOMESTEAD BY 130 PM EDT PRINCETON BY 210 PM EDT BLACK PT BY 220 PM EDT HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS COVERING ROADWAYS. LAT...LON 2556 8057 2538 8053 2540 8033 2566 8027 $$ CHRISTENSEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:10 AM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 18, 10:10 AM EDT, 3 hours 21 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIAMI 1010 AM EDT MON AUG 18 2003 THE 12Z SOUNDING SHOWS FAIRLY LIGHT STEERING FLOW THIS MORNING...ON THE ORDER OF 5 TO 10 KNOTS. SURFACE ANALYSIS SHOWS THE RIDGE AXIS VERO BEACH THROUGH TAMPA...LEAVING LIGHT SOUTHEAST SURFACE FLOW IN PLACE. CONVERGENT FLOW IS ALLOWING FOR SCATTERED SHOWERS AND THUNDERSTORMS IN THE ATLANTIC WATERS. SLIGHTLY MORE UNSTABLE TODAY THAN YESTERDAY AS WELL. OF NOTE...LIFTED INDEX THIS MORNING WAS AROUND -9...ENOUGH TO SPARK DECENT CONVECTION THIS AFTERNOON WITH MAX HEATING. EXPECT WEAK SEA BREEZE PENETRATION LATER TODAY. ALONG WITH LIGHT SOUTHWEST FLOW ALOFT...EXPECT CONVECTION INLAND AND CLOSE TO THE WESTERN EDGE OF THE EAST COAST METRO AREAS. AGREE WITH MID SHIFT THAT PALM BEACH COUNTY IS FAVORED OVER REST OF EAST COAST...WHERE SOUTHWEST FLOW ALOFT IS A LITTLE STRONGER. WITH PRECIPITABLE WATER VALUES UP NEAR TWO INCHES AND CONSIDERING THE LIGHT STEERING...IT LOOKS LIKE LOCALLY HEAVY RAINFALL MAY BE IN THE OFFING FOR THE AFTERNOON. WILL UPDATE ZONES AND WORD FOR THIS. NO CHANGES PLANNED IN THE MARINE FORECAST MORNING UPDATE. EC. ...PREVIOUS DISCUSSION FOLLOWS... .S FLA WILL BE IN COL BETWEEN CENTRAL PLAINS RIDGE AND BERMUDA HIGH WITH A SUBTLE WRINKLE NEXT COUPLE OF DAYS. UPPER TROUGH ALONG E U.S. COAST FROM NEW ENGLAND TO MID ATLC STATES DIGS NO FURTHER S AND BEGINS TO LIFT NE AS CENTRAL PLAINS RIDGE GETS SHOVED E BY SHORT WAVE MOVING SE FROM N ROCKYS. A VORT MAX OVER CENTRAL GULF STATES (TAIL END OF E COAST TROUGH)...MOVES S INTO N GULF WITH A 500 MB LOW...ALBEIT WEAK...DEVELOPING. COMBINED WITH WIND CIRCULATION AROUND BERMUDA HIGH...A SOUTHERLY TO SW WIND FLOW DEVELOPS AS WINDS VEER FROM A SE TO S SURFACE FLOW TO SW ALOFT WHICH PULLS DEEPER MOISTURE FROM N CARIB N OVER S FLA. .FOR THE SHORT TERM...TODAY THROUGH TUESDAY NIGHT...POPS INCREASE SLIGHTLY. BUT WITH TRAJECTORY AND SEA BREEZE DEVELOPMENT EACH DAY ...N INTERIOR AND NE (PALM BEACH COUNTY)...MOST VULNERABLE WITH 50 PERCENT POPS IMPLANTED INTO AFFECTED ZONES. TEMPS SEASONABLE. .E COAST UPPER TROUGH MOVES INTO ALTC AS RIDGE CONTINUES E TREK WITH UPPER GULF LOW TRAPPED UNDERNEATH RIDGE. THE LATTER SYSTEM GETS PULLED N AS ANOTHER SHORT WAVE DIVING SE OUT OF THE N ROCKYS. RIDGING NOW DEVELOPS OVER SE U.S. AND ALONG E COAST WITH WIND FLOW ALL LEVELS BACKING. SLIGHTLY DRIER AIR FROM THE ATLC PULLED OVER AREA WITH A MORE NORMAL SE TO NW TRAJECTORY DEVELOPING. .IN THE EXTENDED PERIOD...WED THROUGH SUN...SCATTERED SHOWERS AND TSTMS EXPECTED EACH DAY WITH LATE NIGHT/EARLY MORNING E COAST SCENARIO WITH INTERIOR AND W AFTERNOON. TEMPS SEASONABLE. .IN THE MARINE ZONES...10 KNOTS OR LESS THROUGH THE ENTIRE PERIOD WITH A SE TO S FLOW BECOMING MORE E TO SE TUE THROUGH FRI. .NO HIGHLIGHTS REQUIRED FIRE WEATHER. PBI TT 090/076 090/077 089 1552534 FLL BT 089/078 089/078 088 1542424 MIA BT 090/078 090/078 089 1542424 APF BT 089/075 089/075 090 1541425= MIA...NONE.
Hazardous weather outlook, Aug 18, 11:20 AM EDT, 2 hours 11 minutes before
FLZ063-066>075-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIAMI FL 1120 AM EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA. .DAY ONE...TODAY ...LOCALLY HEAVY RAINFALL EXPECTED THIS AFTERNOON... SEA BREEZES OFF THE EAST AND WEST COASTS WILL CONVERGE OVER INTERIOR SECTIONS TO PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. HOWEVER...LIGHT SOUTHWEST WINDS ALOFT WILL HOLD MUCH OF THIS ACTIVITY CLOSE TO THE WESTERN EDGES OF THE METROPOLITAN AREAS ALONG THE EAST COAST BY LATE AFTERNOON. THE INDIVIDUAL STORMS WILL MOVE VERY SLOWLY TO THE NORTHEAST ONCE THEY FORM. WITH MOISTURE LEVELS FAIRLY HIGH...AND THE ATMOSPHERE MODERATELY UNSTABLE...THESE SLOW MOVING STORMS ARE CAPABLE OF PRODUCING UP TO AN INCH OF RAINFALL PER HOUR. ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT ELTIEMPOENMIAMI.INFO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:54 PM EDT | Special Marine Warning | MFL | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.